Article Text

PDF

Defining clinical features of amiodarone induced optic neuropathy

Statistics from Altmetric.com

Amiodarone is known to cause optic neuropathy that can result in visual loss. It may present similarly to that of non-arteritic anterior optic neuropathy (NAION). Three cases are described in an attempt to distinguish the conditions.

All three patients (aged 59–72) presented with mild visual loss and bilateral optic disc swelling. Two had unilateral subjective visual complaints while one was asymptomatic. All had been taking 200mg of amiodarone daily for 3–12 months. Visual acuity improved in all after discontinuing the drug and their dyschromatopsia and visual field defects resolved. In general optic disc swelling lasted for more than six months, a finding which would be unusual in NAION. Swelling lasted up to four months after discontinuing the drug.

Compared with NAION, amiodarone induced neuropathy has an insidious onset, less visual loss, longer duration of disc oedema and is more commonly bilateral. The diagnosis can be confirmed only by observing slow resolution after stopping the intensely cationic amphophilic medication which accumulates by interaction with polar lipids, allowing it to be deposited as lysosomal inclusion bodies in the optic nerve.

The authors suggest periodic ophthalmic screening could be useful in patients taking amiodarone (who have a risk of optic neuropathy of 1.79% in one series), while visual symptoms should provoke expeditious fundoscopy.

Other ocular side effects previously reported with amiodorone include corneal microdeposits, anterior subcapsular lens opacities, multiple chalazia and dry eye syndrome.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.